Wisconsin, 2019

Cold in Wisconsin, March 5, 2019

March 5, 2019 · NWS MKX · 1 event in 1 county or zone

The Milwaukee County Medical Examiner's Office reported the death of a man due to hypothermia. The 79-year-old man was found dead on a porch and was not dressed for the weather.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The Milwaukee County Medical Examiner's Office reported the death of a man due to hypothermia. The 79-year-old man was found dead on a porch and was not dressed for the weather. He suffered from Alzheimer's and had wandered away from his home. Temperatures were in the single digits in the morning and warmed to 20 degrees Fahrenheit in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 4, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Mar 4, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1134 PM CST Mon Mar 4 2019

.UPDATE...The forecast is on track for tnt-Tue. An area of very
light snow or flurries has overspread much of the area. The snow
will end over south central and east central WI from 09-10Z and
end over se WI from 10-11Z. Little to no snow accum expected.
Wind chill temps will continue to range from 10 to 20 below zero
into Tue AM. Instability snow showers or flurries are then
expected Tue afternoon via cold air aloft and daytime heating.
Fairly deep mixing will result in wly wind gusts of 25-30 mph with
below zero wind chill temps for much of the day.

&&

.AVIATION(06Z TAFS)...Very light snow at times through the early
morning hours of Tue. Bkn040-060 with brief vsbys of 2-5SM with
the snow. Bkn035 stratocumulus will then develop for late morning
through the afternoon on Tue. Light snow showers or flurries are
expected. Areas of MVFR Cigs tnt-Tue.

&&

.PREV DISCUSSION... (Issued 920 PM CST Mon Mar 4 2019)

UPDATE...The forecast is on track for tnt-Tue. An area of very
light snow or flurries will continue to move sewd from wrn WI. The
window for the very light snow will range from 04z-08z over much
of south central and east central WI and 06z-10Z in se WI. Wind
chill temps will continue to range from 10 to 20 below zero into
Tue AM.

MARINE...Started the Small Craft Advisory early from Port
Washington to Winthrop Harbor IL as wly wind gusts of 25-30 kts
have already developed especially from Milwaukee south into IL.
The Small Craft Advisory is still set to go into effect at 9 AM
Tue from Port Washington and nwd. A period of brisk wly winds is
expected into Tue evening.

PREV DISCUSSION... (Issued 627 PM CST Mon Mar 4 2019)

UPDATE...Very light snow is expected from late this evening into
the early morning hours of Tue. The upper trough over the nrn
Great Plains will move sewd to srn WI by 12Z Tue. Low level warm
advection followed by weak frontogenesis along the cold front will
bring a period of very light snow. Little to no snow accumulation
expected.

Wind Chill temps will range from 10 to 20 below zero tnt until
late Tue AM. Instability snow showers or flurries are then
expected Tue afternoon via cold air aloft and daytime heating.
Fairly deep mixing will result in wly wind gusts of 25-30 mph with
below zero wind chill temps for much of the day.

AVIATION(00Z TAFS)...Few-sct025-030 until late evening when
bkn035-070 will develop along with very light snow or flurries
through 10Z. Areas of MVFR Cigs are expected from late evening
through Tue.

PREV DISCUSSION... (Issued 228 PM CST Mon Mar 4 2019)

SHORT TERM...

Tonight through Tuesday night...Forecast confidence is high:

A shortwave will move through later this evening into tonight.
Increased clouds are likely with a few snow showers also
possible. Kept precip chances on the low end, as a few flakes seem
probable, but probably won't see measurable snowfall. Clouds
tonight will keep it from getting as cold tonight, so wind chills
are not expected to hit advisory levels.

Will see a little push of colder air behind the departing wave
later tonight into Tuesday. Clouds are thus expected, especially
late morning into the afternoon. Might see a few flurries tomorrow
afternoon, particularly in the northwest forecast area. Moisture
is fairly shallow though, so we'll see if any flakes can be
squeezed out of the cloud deck.

Below normal temps will continue Tuesday and Tuesday night.

LONG TERM...

Wednesday and Thursday...Forecast Confidence High.

High pressure will build into the area Wednesday into Wednesday
night. Winds will become fairly light late Wednesday night as the
surface ridge moves through the region, which will help to set the
stage for another cold night with lows in the single digits.

A compact shortwave will move through the area Thursday, with a
swath of snow extending from Nebraska through Iowa and into
northern Illinois. A few light snow showers may make it far enough
north to affect far southern Wisconsin, though by and large dry
easterly surface flow will keep any appreciable accumulations to
our south. Highs Thursday will be in the mid 20s, with lows
Thursday night in the teens.

Friday through Sunday...Forecast Confidence Moderate.

A deep trough will move into the western US on Friday, with large
scale ridging overspreading the Plains and Great Lakes. Low level
flow will begin to turn southerly on Friday, with temperatures
responding into the low to mid 30s. A deep surface low is expected
to form in eastern Colorado on Saturday, lifting into the region
Sunday. Precipitation should begin to overspread the area late
Saturday and especially Saturday night into Sunday. Precipitation
type will ultimately depend on the track of the surface low, but
for now, things are looking to be warm enough for mostly rain over
the area Saturday night into Sunday morning.

By Sunday morning, northwest winds and cold air advection will
kick in, with precipitation likely ending as snow or a mix of
rain and snow.

AVIATION(21Z TAFS)...

Will see some cumulus through late afternoon, particularly across
the northwest half of the forecast area. Should be mainly VFR,
though could see an MVFR observation or two.

A shortwave will move through tonight, bringing clouds and
possibly a few snow showers. Best chance for the snow would be
from around 03Z-07Z northwest of Madison, and roughly 05Z-10Z
southeast of there. Little to no accumulation is expected.
Ceilings could drop to MVFR for a short while as the wave moves
through.

May see a few flurries tomorrow afternoon, but otherwise it should
be a dry day. Clouds are expected much of tomorrow, and could dip
to MVFR for a time again. Breezy westerly winds are expected.

MARINE...

It will be breezy into tonight, but winds should stay below
advisory level in the nearshore waters and below gale force over
the open waters. Heavy freezing spray will be likely over the open
waters through Tuesday morning, with the warning in effect until
noon tomorrow.

West to northwest winds will be a little stronger Tue into Tue
night. Might not be much water to navigate though given the
amount of ice in the nearshore waters at this time. Seems the wind
might be causing some separation of the ice from shore though, so
will put out a Small Craft Advisory for Tue into Tue evening.
Wind gusts could approach gale force in the south half of the open
waters Tuesday night.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Heavy Freezing Spray Warning until noon CST Tuesday for LMZ080-
     261-362-364-366-563-565-567-669-671-673-675-777-779-868-870-
     872-874-876-878.

     Small Craft Advisory until 9 PM CST Tuesday for LMZ644>646.

     Small Craft Advisory from 9 AM to 9 PM CST Tuesday for LMZ643.

&&

Update...Gehring
Tonight/Tuesday and Aviation/Marine...DDV
Tuesday Night through Tuesday...Boxell
Hazardous weather outlook, Mar 4, 11:59 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1159 PM CST Mon Mar 4 2019

WIZ046-047-051-052-056>060-062>072-060600-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1159 PM CST Mon Mar 4 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Winds chills will fall to between 10 and 15 degrees below zero
tonight and early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-060600-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1159 PM CST Mon Mar 4 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect south of Port Washington for
brisk westerly winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Tuesday

A Small Craft Advisory is in effect Tuesday into Tuesday evening
for brisk westerly winds. Freezing spray is also possible.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-060600-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1159 PM CST Mon Mar 4 2019

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

A Heavy Freezing Spray Warning remains in effect through mid
morning on Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Tuesday

The threat for heavy freezing spray will continue through mid day
on Tuesday.

Winds will likely reach gale force late in the weekend as a strong
storm system moves into the Great Lakes.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Milwaukee

When
March 5, 12:00 AM CST to 9:00 PM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

The Milwaukee County Medical Examiner's Office reported the death of a man due to hypothermia. The 79-year-old man was found dead on a porch and was not dressed for the weather. He suffered from Alzheimer's and had wandered away from his home. Temperatures were in the single digits in the morning and warmed to 20 degrees Fahrenheit in the afternoon.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Milwaukee2019-03-0579MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824125.